Advances in Computational Mathematics

, Volume 15, Issue 1–4, pp 285–309 | Cite as

A Posteriori Error Estimates for Distributed Convex Optimal Control Problems

  • Wenbin Liu
  • Ningning Yan


In this paper, we present an a posteriori error analysis for finite element approximation of distributed convex optimal control problems. We derive a posteriori error estimates for the coupled state and control approximations under some assumptions which hold in many applications. Such estimates, which are apparently not available in the literature, can be used to construct reliable adaptive finite element approximation schemes for control problems. Explicit estimates are obtained for some model problems which frequently appear in real-life applications.

distributed optimal control finite element approximation adaptive finite element methods a posteriori error estimates 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Ainsworth, J.T. Oden and C.Y. Lee, Local a posteriori error estimators for variational inequalities, Numer. Methods Partial Differential Equations 9 (1993) 22–33.Google Scholar
  2. [2]
    M. Ainsworth and J.T. Oden, A posteriori error estimators in finite element analysis, Comput.Methods Appl. Mech. Engrg. 142 (1997) 1–88.Google Scholar
  3. [3]
    P. Alotto et al., Mesh adaption and optimisation techniques in magnet design, IEEE Trans. Magn. 32 (1996).Google Scholar
  4. [4]
    W. Alt and U. Mackenroth, Convergence of finite element approximation to state constrained convex parabolic boundary control problems, SIAM J. Control Optim. 27 (1989) 718–736.Google Scholar
  5. [5]
    I. Babuska and W.C. Rheinboldt, Error estimates for adaptive finite element computations, SIAM J. Numer. Anal. 5 (1978) 736–754.Google Scholar
  6. [6]
    N.V. Banichuk et al., Mesh refinement for shape optimisation, Structural Optimisation 9 (1995) 45–51.Google Scholar
  7. [7]
    R.E. Bank and A. Weiser, Some a posteriori error estimators for elliptic partial differential equations, Math. Comp. 44 (1985) 283–301.Google Scholar
  8. [8]
    J. Baranger and H.E. Amri, A posteriori error estimators in finite element approximation of quasi-Newtonian flows, M2AN 25 (1991) 31–48.Google Scholar
  9. [9]
    V. Barbu, Optimal Control for Variational Inequalities, Research Notes in Mathematics, Vol. 100 (Pitman, London, 1984).Google Scholar
  10. [10]
    J.W. Barrett and W.B. Liu, Finite Element Approximation of Some Degenerate Quasi-linear Problems, Lecture Notes in Mathematics, Vol. 303 (Pitman, 1994) pp. 1–16.Google Scholar
  11. [11]
    R. Becker and H. Kapp, Optimization in PDE models with adaptive finite element discretization, in: Proc. ENUMATH'97, Heidelberg, September 29-October 3, 1997 (World Scientific, 1998) (in press).Google Scholar
  12. [12]
    R. Becker, H. Kapp and R. Rannacher, Adaptive finite element methods for optimal control of partial differential equations: basic concept, SFB 359, University of Heidelberg (1998).Google Scholar
  13. [13]
    C. Bernardi and V. Girault, A local regularisation oprator for triangular and quadrilateral finite element, SIAM J. Numer. Anal. 35(5) (1998) 1893–1916.Google Scholar
  14. [14]
    P.G. Ciarlet, The Finite Element Method for Elliptic Problems (North Holland, Amsterdam, 1978).Google Scholar
  15. [15]
    Z.H. Ding, L. Ji and J.X. Zhou, Constrained LQR problems in elliptic distributed control systems with point observations, SIAM J. Control Optim. 34 (1996) 264–294.Google Scholar
  16. [16]
    T. Dreyer, B. Maar and V. Schulz, Multigrid optimization in applications, J. Comput. Appl. Math. 120 (2000) 67–84.Google Scholar
  17. [17]
    R.D. Duran et al., On the asymptotic exactness of error estimators for linear triangular finite elements, Numer. Math. 59 (1991) 107–127.Google Scholar
  18. [18]
    F.S. Falk, Approximation of a class of optimal control problems with order of convergence estimates, J. Math. Anal. Appl. 44 (1973) 28–47.Google Scholar
  19. [19]
    D.A. French and J.T. King, Approximation of an elliptic control problem by the finite element method, Numer. Funct. Anal. Appl. 12 (1991) 299–315.Google Scholar
  20. [20]
    T. Geveci, On the approximation of the solution of an optimal control problem governed by an elliptic equation, RAIRO Anal. Numer. 13 (1979) 313–328.Google Scholar
  21. [21]
    R. Glowinski, J.L. Lions and R. Tremolieres, Numerical Analysis of Variational Inequalities (North-Holland, The Netherlands, 1976).Google Scholar
  22. [22]
    M.D. Gunzburger, L. Hou and Th. Svobodny, Analysis and finite element approximation of optimal control problems for stationary Navier-Stokes equations with Dirichlet controls, RAIRO Model. Math. Anal. Numer. 25 (1991) 711–748.Google Scholar
  23. [23]
    J. Haslinger and P. Neittaanmaki, Finite Element Approximation for Optimal Shape Design (Wiley, Chichester, 1989).Google Scholar
  24. [24]
    C. Johnson, Adaptive finite element methods for the obstacle problem, Math. Models Methods Appl. Sci. 2 (1992) 483–487.Google Scholar
  25. [25]
    R. Kornhuber, A posteriori error estimates for elliptic variational inequalities, Comput. Math. Appl. 31 (1996) 49–60.Google Scholar
  26. [26]
    G. Knowles, Finite element approximation of parabolic time optimal control problems, SIAM J. Control Optim. 20 (1982) 414–427.Google Scholar
  27. [27]
    A. Kufner, O. John and S. Fucik, Function Spaces (Nordhoff, Leyden, The Netherlands, 1977).Google Scholar
  28. [28]
    I. Lasiecka, Ritz-Galerkin approximation of the time optimal boundary control problem for parabolic systems with Dirichlet boundary conditions, SIAM J. Control Optim. 22 (1984) 744–750.Google Scholar
  29. [29]
    R. Li, T. Tang and P.-W. Zhang, Moving mesh methods in multiple dimensions based on harmonic maps (2000) (submitted).Google Scholar
  30. [30]
    J.L. Lions, Optimal Control of Systems Governed by Partial Differential Equations (Springer-Verlag, Berlin, 1971).Google Scholar
  31. [31]
    W.B. Liu and J.W. Barrett, Error bounds for the finite element approximation of a degenerate quasilinear parabolic variational inequality, Adv. Comput. Math. 1(2) (1993) 223–239.Google Scholar
  32. [32]
    W.B. Liu and J.W. Barrett, Quasi-norm error bounds for the finite element approximation of degenerate quasilinear elliptic variational inequalities, RAIRO Numer. Anal. 28 (1994) 725–744.Google Scholar
  33. [33]
    W.B. Liu, H.P. Ma and T. Tang, On mixed error estimates for elliptic obstacle problems, Adv. Comput. Math. (accepted).Google Scholar
  34. [34]
    W.B. Liu and J. Rubio, Optimality conditions for strongly monotone variational inequalities, Appl. Math. Optim. 27 (1993) 291–312.Google Scholar
  35. [35]
    W.B. Liu and D. Tiba, Error estimates for the finite element approximation of a class of nonlinear optimal control problems, J. Numer. Funct. Optim. (1999) (accepted).Google Scholar
  36. [36]
    W.B. Liu and N. Yan, A posteriori error estimates for a model boundary optimal control problem, J. Comput. Appl. Math. 120 (2000) 491–506.Google Scholar
  37. [37]
    W.B. Liu and N. Yan, A posteriori error estimators for a class of variational inequalities, J. Sci. Comput. 35 (2000) 361–393.Google Scholar
  38. [38]
    W.B. Liu and N. Yan, A posteriori error estimates for convex boundary optimal control problems, SIAM J. Numer. Anal. 39 (2001) 73–99.Google Scholar
  39. [39]
    K. Malanowski, Convergence of approximations vs. regularity of solutions for convex, control constrained, optimal control systems, Appl. Math. Optim. 8 (1982).Google Scholar
  40. [40]
    R.S. McKnight and Jr. Borsarge, The Ritz-Galerkin procedure for parabolic control problems, SIAM J. Control Optim. 11 (1973) 510–524.Google Scholar
  41. [41]
    P. Neittaanmaki and D. Tiba, Optimal Control of Nonlinear Parabolic Systems. Theory, Algorithms and Applications (M. Dekker, New York, 1994).Google Scholar
  42. [42]
    O. Pironneau, Optimal Shape Design for Elliptic Systems (Springer-Verlag, Berlin, 1984).Google Scholar
  43. [43]
    L.R. Scott and S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp. 54 (1990) 483–493.Google Scholar
  44. [44]
    D. Tiba and F. Troltzsch, Error estimates for the discretization of state constrained convex control problems, Numer. Funct. Anal. Optim. 17 (1996) 1005–1028.Google Scholar
  45. [45]
    F. Troltzsch, Semidiscrete Ritz-Galerkin approximation of nonlinear parabolic boundary control problems-strong convergence of optimal control, Appl. Math. Optim. (1994).Google Scholar
  46. [46]
    R. Verfürth, A Review of A Posteriori Error Estimation and Adaptive Mesh Refinement Techniques (Wiley-Teubner, 1996).Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Wenbin Liu
    • 1
  • Ningning Yan
    • 2
  1. 1.CBS & Institute of Mathematics and StatisticsUniversity of KentEngland
  2. 2.Institute of System Sciences, Academy of Mathematics and System SciencesChinese Academy of ScienceBeijingChina

Personalised recommendations